Chemical Colitis From Hydrogen Peroxide Enema
Chemical Colitis From Hydrogen Peroxide Enema
A 61-year-old man presented to the emergency department with diffuse lower abdominal pain, nausea, and severe diarrhea (20 episodes within the past 12 hours). His symptoms began the night before and had gradually worsened. He denied fever. His medical history was significant for hypertension.
On further questioning, the patient stated that his symptoms began immediately after the application of a self-prepared enema—a solution of 6 tablespoons of over-the-counter 35% hydrogen peroxide mixed with 1 quart of distilled water. He had performed this “cleansing” ritual once a month for several months without prior incident.
The patient was mildly tachycardic, with a heart rate of 112 beats per minute; he otherwise was hemodynamically stable. There was mild, diffuse abdominal tenderness. Stool was positive for gross blood. The remaining physical findings were unremarkable.
The patient was hospitalized. Laboratory data included mild anemia (hemoglobin level of 12.2 g/dL; reference, 14 to 17 g/dL) and leukocytosis (white blood cell count of 17,500/µL; reference, 4200 to 10,300/μL).
A CT scan of the abdomen revealed diffuse wall thickening with pericolonic inflammation of the distal colon from the level of the descending colon to the rectum. A lower endoscopy showed evidence of active colitis with edematous, granular mucosal folds; ulcerations; and exudates that extended from the rectum to the splenic flexure, about 65 cm (A and B). Pathological findings of multiple biopsy specimens from the left colon, terminal ileum, and rectum were consistent with colitis and revealed benign colonic mucosa with mild to moderate inflammation and ulceration.
Accidental and nonaccidental exposure of colonic mucosa to various toxic chemicals is a well-known cause of chemical colitis. Most cases occur after accidental contamination of endoscopic hardware with glutaraldehyde or hydrogen peroxide.1 Chemical colitis less commonly results from rectal administration of medicines or enemas for routine bowel cleansing, suicide attempts, constipation relief, or sexual practices. Other toxins implicated in the development of chemical colitis include alcohol, radiocontrast agents, formalin, ergotamine, acids/bases, herbal medicines, household disinfectants, and potassium permanganate.1-5
Symptoms of chemical colitis—intermittent abdominal pain, fecal incontinence, severe diarrhea, hematochezia—are usually self-limited. However, severe mucosal injury from various chemicals has been associated with peritonitis, ischemic colitis requiring colectomy, colonic strictures, and rectovaginal fistulas.1 A severe case of colitis resulting in death from the self-administration of a hydrogen peroxide enema has been reported.2
Cleansing enemas have been promoted by television ads, home remedy books, and Internet articles that often focus more on the benefits of bowel cleansing than on the associated risks. Awareness of these colon-cleansing rituals is important, especially when evaluating patients with nonspecific GI symptoms or endoscopic findings, which could be mistaken for ulcerative colitis or Crohn disease. Patients who perform home enemas should be educated about the risks associated with toxin exposure.
Bowel rest, discontinuation of exposure to the toxic agent (in this case, the enemas), broad-spectrum antibiotics, and gastroenterology consultation are usually warranted. This patient was treated with a short course of oral mesalamine as well as oral ciprofloxacin and metronidazole. Within 24 hours of hospital admission, his symptoms abated. The ciprofloxacin was discontinued at discharge. The mesalamine and metronidazole were discontinued 2 weeks later. Results of a colonoscopy at 3-month follow-up were normal.
1. Sheibani S, Gerson LB. Chemical colitis. J Clin Gastroenterol. 2008;42:115-121.
2. Sheehan JF, Brynjolfsson G. Ulcerative colitis following hydrogen peroxide enema: case report and experimental production with transient emphysema of colonic wall and gas embolism. Lab Invest. 1960;9:150-168.
3. Meyer CT, Brand M, DeLuca VA, Spiro HM. Hydrogen peroxide colitis: a report of three patients. J Clin Gastroenterol. 1981;3:31-35.
4. Creteur V, Douglas D, Galante M, Margulis AR. Inflammatory colonic changes produced by contrast material. Radiology. 1983;147:77-78.
5. Pizzute C. Self-administered alcohol (vodka) enema causing severe colitis: case report and review. Gastrointest Endosc. 2006;63:1087-1088.